Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

My 33 year old son was prescribed xanax and celexa after a panic attack. After 4 years of taking both his symptoms returned and they are severe. Is this xanax withdrawal or benzo withdrawal? Are his "gabba transmitters overloaded"?

It is now 22 months since he stopped xanax and celexa and he sleeps all the time, lost his job, has no appetite.

What steps should we take to get some help?

Answered by: Franklin Schneier

When symptoms recur after stopping a successful course of medication, there are two main possibilities:

One possibility, which you raise, is a withdrawal syndrome. When xanax is stopped, especially if stopped suddenly, a withdrawal syndrome can occur, with typical symptoms of tremor, increased anxiety, insomnia. It usually diminishes and goes away after a week or two. Celexa can also have a withdrawal syndrome when stopped abruptly.

The other possibility is that the underlying condition,such as panic attacks or depression, recurs after the medicine is stopped. If the symptoms have persisted for 22 months, this sounds much more like recurrence than withdrawal.

Your son should get a psychiatric evaluation to determine the diagnosis. Possible treatments could include resuming the medication (if it had been highly effective), or alternatives such as psychotherapy or treatment with other medications.